Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 19, NWS San Angelo, TX
NWS San Angelo, TX issued this severe thunderstorm warning at Mar 18, 2020, 6:10 PM CDT for 4 counties in Texas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 18, 2020, 6:10 PM CDT (23:10 UTC)
- Expired
- Mar 18, 2020, 7:15 PM CDT
- In force
- 65 min
- Issued by
- NWS San Angelo, TX
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 60.0 mph
Counties Haskell County, TX, Jones County, TX, Shackelford County, TX, Throckmorton County, TX
The radar
The Dyess AFB radar (KDYX), 54 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 18, 4:42 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 11.2 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 823 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 187 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 6:06 PM CDT, 4 minutes earlier.
Area forecast discussion, Mar 18, 6:06 PM CDT, 4 minutes before
Area Forecast Discussion National Weather Service San Angelo TX 606 PM CDT Wed Mar 18 2020 .AVIATION... /00Z TAFS/ Convection in the first 6 hours will be the primary concern, and will use latest radar trends and hi-res models for the first guess on timing of storms across the terminals. Models indicated several rounds, with the most widespread area of storms moving southwest to northeast across the area late evening and early morning hours between 03Z and 08Z. && .PREV DISCUSSION... /issued 303 PM CDT Wed Mar 18 2020/ SHORT TERM... (Tonight) ..Severe Thunderstorms... A surface boundary and another energy impulse aloft will combine to enhance the potential for severe thunderstorms, across West Central Texas, again tonight. That potential is highest, mainly along and north of a line from Sterling City, to San Angelo, to Millersview, to Brownwood. The main threats for all of West Central Texas tonight are large hail, damaging winds, and deadly lightning; additionally, tornadoes are possible, especially where the severe thunderstorm potential is highest. (Thursday) ..Dry and Warm... As this upper trough finally moves east, dry and warm conditions will follow Thursday. Surface winds Thursday afternoon will initially be from the south; but, an approaching cold front will create winds more from the south west or west, by Thursday afternoon. The downslope component of those afternoon surface winds, along with lots of afternoon sunshine, will help produce afternoon highs well above usual mid March highs. LONG TERM... (Thursday night through Wednesday) ..Cooler and Wet... Another cold front will move across West Central Texas Thursday night into Friday, This will bring cooler temperatures into West Central Texas, at least for a couple days, Then, rain chances return late Thursday night, as the front moves south. Moist upglide may produce mainly showers Saturday and Sunday. Then, the upper pattern shifts and a broad ridge build over the Plains. && .PRELIMINARY POINT TEMPS/POPS... Abilene 61 73 43 53 / 90 5 10 10 San Angelo 61 77 47 59 / 80 0 20 10 Junction 61 81 50 62 / 60 5 60 40 Brownwood 61 78 45 57 / 70 10 20 30 Sweetwater 59 71 42 52 / 90 0 5 5 Ozona 59 78 50 62 / 70 0 30 10 && .SJT WATCHES/WARNINGS/ADVISORIES... None. && 07
Hazardous weather outlook, Mar 18, 2:42 PM CDT, 3 hours 28 minutes before
Hazardous Weather Outlook National Weather Service San Angelo TX 242 PM CDT Wed Mar 18 2020 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-191945- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 242 PM CDT Wed Mar 18 2020 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight Severe thunderstorms are possible this evening through early Thursday morning. The main hazards will be large hail, damaging winds, and a few tornadoes. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The threat for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested Wednesday evening.
In the hours before
Local storm report, Mar 18, 5:44 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
544 PM CDT WED MAR 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM FUNNEL CLOUD 6 ESE OPLIN 32.11N 99.46W
03/18/2020 CALLAHAN TX TRAINED SPOTTER
A TRAINED SPOTTER REPORTED MULTIPLE FUNNEL
CLOUDS.
&&Local storm report, Mar 18, 5:47 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
547 PM CDT WED MAR 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM TSTM WND GST 4 SE ABILENE 32.42N 99.68W
03/18/2020 M62 MPH TAYLOR TX ASOS
ASOS STATION KABI ABILENE.
&&The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 7:00 PM CDT | Special Weather Statement | SJT | Throckmorton | 45 min |
| Mar 17, 7:02 PM CDT | Areal Flood Advisory | SJT | Haskell, Throckmorton | 3 hr |
| Mar 17, 7:10 PM CDT | Areal Flood Advisory | SJT | Fisher, Jones, Nolan | 3 hr |
| Mar 17, 7:26 PM CDT | Special Weather Statement | SJT | Crockett | 49 min |
| Mar 17, 7:43 PM CDT | Severe Thunderstorm Warning | SJT | Throckmorton | 19 min |
| Mar 17, 7:49 PM CDT | Severe Thunderstorm Warning | SJT | Haskell, Jones, Shackelford, Throckmorton | 56 min |
| Mar 17, 8:38 PM CDT | Tornado Warning | SJT | Shackelford, Throckmorton | 37 min |
| Mar 17, 9:16 PM CDT | Special Weather Statement | SJT | Shackelford | 14 min |
| Mar 17, 10:15 PM CDT | Special Weather Statement | SJT | Irion | 45 min |
| Mar 17, 10:54 PM CDT | Severe Thunderstorm Warning | SJT | Irion, Sterling, Tom Green | 51 min |
| Mar 17, 11:33 PM CDT | Special Weather Statement | SJT | Taylor | 42 min |
| Mar 18, 12:33 AM CDT | Special Weather Statement | SJT | Runnels | 42 min |
| Mar 18, 2:44 AM CDT | Special Weather Statement | SJT | Brown | 46 min |
| Mar 18, 5:04 PM CDT | Severe Thunderstorm Warning | SJT | Callahan, Coleman, Runnels, Taylor | 41 min |
| Mar 18, 5:25 PM CDT | Severe Thunderstorm Warning | SJT | Coke, Sterling, Tom Green | 28 min |
| Mar 18, 5:33 PM CDT | Severe Thunderstorm Warning | SJT | Callahan, Jones, Shackelford, Taylor | 42 min |
| Mar 18, 5:38 PM CDT | Severe Thunderstorm Warning | SJT | Callahan, Coleman | 52 min |
| Mar 18, 5:48 PM CDT | Severe Thunderstorm Warning | SJT | Haskell, Jones, Shackelford | 57 min |
| Mar 18, 6:57 PM CDT | Areal Flood Advisory | SJT | Haskell, Jones, Shackelford, Throckmorton | 108 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.